Minnesota, 2013Extreme Cold in Minnesota, December 31, 2013
December 31, 2013 · NWS MPX · 5 events in 5 counties and zones
A quick moving area of low pressure that brushed along the Minnesota, Iowa border Monday afternoon, December 30th, brought down another surge of arctic air Monday night. Although wind speeds were only between 5 to 10 mph, as temperatures fell below -15, and bottomed out around -20 to -25F Tuesday morning, December 31st, wind chill values held near -35 most of the night.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving area of low pressure that brushed along the Minnesota, Iowa border Monday afternoon, December 30th, brought down another surge of arctic air Monday night. Although wind speeds were only between 5 to 10 mph, as temperatures fell below -15, and bottomed out around -20 to -25F Tuesday morning, December 31st, wind chill values held near -35 most of the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 30, 10:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 30, 10:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 PM CST MON DEC 30 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CST MON DEC 30 2013
TONIGHT THROUGH TUESDAY...SWATH OF LIGHT SNOW CONTINUES LATE THIS
AFTN...ASSOCIATED WITH A MODEST UPR LEVEL SHORTWAVE TROF AXIS AND A
COMPACT SFC LOW PRES CENTER DRIVING EWD FROM WRN IA INTO NRN IL.
HAVE SEEN REPORTS OF MAINLY ONE HALF TO ONE AND HALF INCHES OF NEW
SNOW...WITH SNOWFALL BEING LIMITED BY SUCH A DRY ATMOS. THIS WEAK
SYSTEM WILL EXIT TO THE SE THIS EVENING BEING IMMEDIATELY FOLLOWED
BY HIGH PRES WHICH WILL CLEAR SKIES OUT AND DIMINISH WINDS. ANOTHER
CHUNK OF ARCTIC AIR WILL BE BROUGHT DOWN WITHIN THE PRONOUNCED NW
FLOW ALOFT. SO...EVEN WITH NE WINDS IN THE 5-10 MPH RANGE...WIND
CHILLS WILL COMMONLY DROP TO AS LOW AS -40 DEG F. THEREFORE...HAVE
OPTED TO ISSUE ANOTHER WIND CHILL ADVY BUT ALSO INCLUDED A FEW
COUNTIES IN A WIND CHILL WRNG...PARTICULARLY IN CENTRAL MN. WIND
CHILLS WILL STILL REMAIN DANGEROUSLY LOW THRU LATE TUE MRNG THEN
IMPROVEMENT ABOVE WIND CHILL THRESHOLDS IS EXPECTED TMRW AFTN. HIGH
PRES WILL THEN RETREAT TO THE NE AS ANOTHER AREA OF LOW PRES
DEVELOPS OVER THE CENTRAL PLAINS STATES AND DRIFTS SE. WEAK
ISENTROPIC LIFT IN ADVANCE OF THE WMFNT OF THIS SYSTEM COMBINED WITH
INCREASED MOISTURE IN THE 1000-5000MB MOISTURE COLUMN WILL ALLOW FOR
ADDITIONAL LIGHT SNOW ACCUMULATIONS OVER SWRN AND FAR SRN MN
STARTING TMRW AFTN. STILL SOME ISSUES WITH WHERE THE HIGHLIGHT OF
THE ACCUMULATIONS WILL BE...AS IN OVER SRN MN OR NRN IA...BUT MOST
GUIDANCE /INCLUDING MODEL AND WPC/ INDICATES THAT THE HIGHEST
ACCUMULATIONS WILL BE INTO NRN IA THEN DROPS OFF WITHIN A ROW OF
COUNTIES IN FAR SRN MN. ATTM...AM THINKING ACCUMULATIONS WILL BE
LIMITED TO AN INCH OR TWO BUT THIS COULD EASILY GO HIGHER IF THE
TRACK OF THIS SYSTEM IS NUDGED N BECAUSE SUFFICIENT MOISTURE... AND
ESPECIALLY MOISTURE WITHIN THE DENDRITIC GROWTH ZONE...WILL
ACCOMPANY THIS SYSTEM. AS FOR TEMPS...LOWS TONIGHT WILL RANGE FROM
AROUND -10 DEG F NEAR THE IA BORDER TO AS LOW AS -25 DEG F IN
CENTRAL MN. HIGHS ON TUE WILL BE COLDER THAN TDA...RANGING FROM 4
ABOVE ZERO TO 10 BELOW ZERO.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CST MON DEC 30 2013
SURFACE HIGH PRESSURE DRIFTS INTO THE AREA ON TUESDAY NIGHT INTO
WEDNESDAY MORNING...WHICH WILL LIKELY SUPPRESS MEASURABLE SNOW TO
THE SOUTH. HAVE TAPERED SNOW CHANCES TO BELOW 30 PERCENT FOR
WEDNESDAY. TUESDAY NIGHT LOWS WILL DIP TO BETWEEN ZERO AND 15
BELOW...WITH WEDNESDAY HIGHS MOSTLY IN THE SINGLE DIGITS ABOVE
ZERO. AS SURFACE HIGH PRESSURE PREVAILS AGAIN ON
THURSDAY...TEMPERATURES WILL REMAIN COMPARABLE TO WEDNESDAY. WEAK
RIDGING BUILDS IN ON FRIDAY AS A SURFACE TROUGH ENTERS THE
NORTHERN PLAINS. FRIDAY AND SATURDAY HIGHS WILL MODERATE TO
BETWEEN 15 AND 25 DEGREES...AND BE ACCOMPANIED BY SNOW CHANCES ON
FRIDAY NIGHT-SATURDAY AS THE FRONT AND ASSOCIATE TROUGH SWING
ACROSS THE AREA. THERE IS STILL RELATIVELY LOW CONFIDENCE ON
SNOWFALL AMOUNTS FOR THE WEEKEND...WITH THE GEM THE MOST
AGGRESSIVE /3-4 INCHES BY SATURDAY MORNING/...THE GFS IN THE
MIDDLE /0.5-2 INCHES/...AND THE ECMWF THE LOWEST /TRACE-1 INCH/.
FOR NOW...HAVE JUST INCLUDED LOW POPS UNTIL THE AMPLITUDE/TEMPORAL
DETAILS BECOME MORE CERTAIN. WHAT IS MORE CERTAIN HOWEVER...IS
THAT YET ANOTHER BLAST OF EXTREMELY COLD AIR WILL ARRIVE BEHIND
THE SYSTEM FOR MONDAY. MODELS FEATURE -27C /GFS/ TO -37C /ECMWF/
850 TEMPS ACROSS THE AREA FOR 12Z MONDAY. HAVE INCLUDED A FALLING
TEMP TREND DURING THE DAY ON MONDAY...WITH READINGS DROPPING TO BETWEEN
10 AND 15 BELOW BY LATE AFTERNOON ACROSS MUCH OF THE AREA. MONDAY
NIGHT COULD BE IN COMPETITION FOR THE COLDEST NIGHT OF THE SEASON
THUS FAR...WITH THE ECMWF INDICATING THE POTENTIAL FOR WIDESPREAD
20 BELOW TO 30 BELOW READINGS...WITH THE GFS NOT MUCH WARMER.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1035 PM CST MON DEC 30 2013
VFR CEILINGS LINGER ACROSS EAST CENTRAL MN AND WEST CENTRAL WI
LATE THIS EVENING ALONG WITH SOME FLURRIES. THE CLOUD MASS IS
DROPPING SE NEAR 15 KNOTS. KMSP WILL BE THE FIRST TO CLEAR
FOLLOWED BY KRNH AND KEAU DURING THE LATE NIGHT HOURS. TO OUR
WEST...BKN-OVC100 IS QUICKLY APPROACHING FROM THE DAKOTAS. THIS
IS AHEAD OF THE NEXT ARCTIC WAVE THAT WILL BRING MVFR CIGS/IFR
VSBYS IN -SN TO KRWF FROM LATE TUESDAY MORNING ON THROUGH THE
AFTERNOON. THE SNOW SHOULD BE OVER BY THE EVENING. LIGHT NW WINDS
OVERNIGHT AND TUESDAY BECOMING MORE NNE BY EVENING.
KMSP...SCT CONDITIONS SHOULD REACH THE AIRFIELD BY THE START OF
THE NEW TAF WITH A FEW PATCHES OF BKN040 STILL POSSIBLE THROUGH
09Z. INCREASING MID LEVEL CLOUDS TUESDAY MORNING BUT THE LATEST
GUIDANCE SHOWS THE SNOW FROM THE NEXT ARCTIC WAVE STAYING SW OF
THE AIRFIELD TUESDAY AFTERNOON AND EVENING. LIGHT WNW WINDS
OVERNIGHT AND TUESDAY BECOMING NNE TUESDAY NIGHT.
/OUTLOOK FOR KMSP/
WED...VFR. CHC MVFR/-SN. WINDS NE 5 TO 10 KTS.
THU...VFR. WINDS NW 5 KTS.
FRI...VFR. WINDS SSE 10-20 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR MNZ047>053-
055>063-065>070-075>078-083>085.
WIND CHILL WARNING UNTIL NOON CST TUESDAY FOR MNZ041>045.
WI...WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR WIZ014>016-
023>028.
&&
SHORT TERM...JPC
LONG TERM...LS
AVIATION...RAHHazardous weather outlook, Dec 30, 5:43 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CST MON DEC 30 2013
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
312000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
543 PM CST MON DEC 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
LIGHT SNOW WILL END THIS EVENING ACROSS SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN. ADDITIONAL SNOW ACCUMULATIONS WILL BE LESS THAN
AN INCH.
WIND CHILL READINGS OF 25 BELOW TO 40 BELOW ZERO ARE EXPECTED
TONIGHT INTO TUESDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA.
WIND CHILL WARNINGS AND WIND CHILL ADVISORIES ARE IN EFFECT
THROUGH TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LONG DURATION LIGHT SNOW EVENT IS EXPECTED ACROSS SOUTHERN
MINNESOTA FROM TUESDAY INTO WEDNESDAY EVENING. SEVERAL INCHES OF
ACCUMULATING SNOW MAY OCCUR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
RAH
In the hours before
Local storm report, Dec 30, 6:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW CHANHASSEN 44.86N 93.54W
12/30/2013 M1.0 INCH CARVER MN OFFICIAL NWS OBS
TOTAL FOR TODAY SO FAR. MEASURED AT THE NWS OFFICE.
&&
SPDLocal storm report, Dec 30, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW ST CLOUD 45.55N 94.17W
12/30/2013 M0.5 INCH STEARNS MN OFFICIAL NWS OBS
&&
SPDLocal storm report, Dec 30, 6:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM SNOW ALBERT LEA 43.66N 93.37W
12/30/2013 M1.8 INCH FREEBORN MN PUBLIC
&&
SPDLocal storm report, Dec 30, 7:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM SNOW WILLMAR 45.12N 95.05W
12/30/2013 M1.7 INCH KANDIYOHI MN CO-OP OBSERVER
&&
SPDLocal storm report, Dec 30, 7:02 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
702 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM SNOW FAIRMONT 43.64N 94.46W
12/30/2013 M1.2 INCH MARTIN MN TRAINED SPOTTER
0110 PM SNOW WSW ST JAMES 43.98N 94.63W
12/30/2013 M2.0 INCH WATONWAN MN TRAINED SPOTTER
0515 PM SNOW WINTHROP 44.54N 94.36W
12/30/2013 M2.5 INCH SIBLEY MN TRAINED SPOTTER
0545 PM SNOW MANKATO 44.17N 93.99W
12/30/2013 M2.0 INCH BLUE EARTH MN TRAINED SPOTTER
0600 PM SNOW MSP INTL AIRPORT 44.89N 93.23W
12/30/2013 M0.9 INCH HENNEPIN MN OFFICIAL NWS OBS
TOTAL FOR TODAY SO FAR
0600 PM SNOW CHANHASSEN 44.86N 93.54W
12/30/2013 M1.0 INCH CARVER MN OFFICIAL NWS OBS
TOTAL FOR TODAY SO FAR. MEASURED AT THE NWS OFFICE.
0600 PM SNOW ST CLOUD 45.55N 94.17W
12/30/2013 M0.5 INCH STEARNS MN OFFICIAL NWS OBS
0632 PM SNOW ALBERT LEA 43.66N 93.37W
12/30/2013 M1.8 INCH FREEBORN MN PUBLIC
0701 PM SNOW WILLMAR 45.12N 95.05W
12/30/2013 M1.7 INCH KANDIYOHI MN CO-OP OBSERVER
&&
SPDLocal storm report, Dec 30, 8:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW GLENVILLE 43.57N 93.28W
12/30/2013 M2.0 INCH FREEBORN MN PUBLIC
&&
SPDExtreme Cold/Wind Chill, Douglas
- When
- December 31, 12:00 AM CST to 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.
Extreme Cold/Wind Chill, Todd
- When
- December 31, 12:00 AM CST to 6:00 AM CST
- Where
- Todd forecast zone
- Reported by
- AWOS
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.
Extreme Cold/Wind Chill, Morrison
- When
- December 31, 1:00 AM CST to 8:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- AWOS
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.
Extreme Cold/Wind Chill, Kanabec
- When
- December 31, 2:00 AM CST to 9:00 AM CST
- Where
- Kanabec forecast zone
- Reported by
- AWOS
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.
Extreme Cold/Wind Chill, Mille Lacs
- When
- December 31, 2:00 AM CST to 9:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- AWOS
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
Wind chill values averaged between 30 to 35 degrees below zero early Tuesday morning as temperatures fell to -20F, and wind speeds held near 5 to 10 mph.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Arkansas, December 31, 20131 death · 7 injured · $65,000 · 2 events
- Lake-Effect Snow in New York, December 31, 2013$57,000 · 5 events
- Lake-Effect Snow in Pennsylvania, December 31, 2013$50,000 · 1 event
- High Wind in Wyoming, December 31, 201311 events
- Winter Weather in Wyoming, December 31, 201310 events
- Winter Weather in Wisconsin, December 31, 20138 events
- Drought in Texas, December 31, 20137 events
- Winter Weather in Colorado, December 31, 20133 events
- Avalanche in Colorado, December 31, 20131 event
- Lake-Effect Snow in New York, December 31, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481879, 481882, 481881, 481880, 481883.